Kyota Fukazawa, Seigo Nishida, Luz M. Aguina, Ernesto A. Pretto Jr.
Ann Transplant 2011; 16(3): 139-142
Background: Central pontine myelinolysis (CPM) is the most detrimental neurologic complication after liver transplantation. The incidence of CPM after liver transplantation ascends to 17%. Although the precise etiology and pathogenesis of CPM is largely unknown, a growing literature implicates a possible role of immunosuppressive agents, such as Cyclosporine (incidence 30%) on its development. Other immunosuppressive agents also can cause CPM but the frequency of these cases is less compared to Cyclosporine. There is only one case report for Tacrolimus (FK506)-associated speech disorder, which might be an atypical presentation of CPM, and no case reports for Rapamycin. We present a case of Tacrolimus induced CPM.
Case Report: A 62-year-old woman who underwent liver transplantation developed clinical symptoms with radiologic evidence consistent with CPM 7 days after liver transplant. Since the electrolytes in this patient remained normal from her admission, the hypothesis of inmunossupressor neurotoxicity was established and the therapy was switched, resulting in an evident clinical and radiological improvement of her condition in the following days. Five months later, the patient’s only neurological deficit was slight dysarthria and a follow-up MRI showed no abnormalities.
Conclusions: This case provides evidence of Tacrolimus-associated CPM after transplantation, which presented with a classic “lock-in syndrome” with radiographic confirmation.
Keywords: central pontine myelinolysis, Liver Transplantation, neurologic complications, Morbidity